Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 58, NWS Grand Rapids, MI

July 14, 2021

NWS Grand Rapids, MI issued this small craft advisory at Jul 14, 2021, 3:12 AM EDT. It took effect at Jul 15, 2021, 2:00 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jul 14, 2021, 3:12 AM EDT (07:12 UTC)
In effect from
Jul 15, 2021, 2:00 AM EDT
Expired
Jul 15, 2021, 6:11 PM EDT
In force
16 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

553 
WHUS73 KGRR 140712
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
312 AM EDT Wed Jul 14 2021

LMZ845>848-141515-
/O.CON.KGRR.MF.Y.0006.000000T0000Z-210714T0900Z/
/O.NEW.KGRR.SC.Y.0058.210715T0600Z-210716T0000Z/
South Haven to Holland MI-Holland to Grand Haven MI-
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
312 AM EDT Wed Jul 14 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT EARLY THIS
MORNING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 8 PM EDT
THURSDAY...

* WHAT...For the Dense Fog Advisory, dense fog will reduce
  visibility to 3 to 4 nautical miles. For the Small Craft
  Advisory, southwest winds 10 to 15 knots with gusts up to 25
  knots and waves up to 5 feet expected.

* WHERE...South Haven to Pentwater.

* WHEN...For the Dense Fog Advisory, until 5 AM EDT early this 
  morning. For the Small Craft Advisory, from 2 AM to 8 PM EDT 
  Thursday.

* IMPACTS...Conditions will be hazardous to small craft. Low 
  visibility will make navigation difficult.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

If you must navigate, proceed with caution. Use proper fog
signals. Make sure all running lights are on. Remember to use
your radar and compass.

&&

$$

LMZ844-849-141515-
/O.NEW.KGRR.SC.Y.0058.210715T0600Z-210716T0000Z/
St Joseph to South Haven MI-Pentwater to Manistee MI-
312 AM EDT Wed Jul 14 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 8 PM EDT
THURSDAY...

* WHAT...Southwest winds 10 to 15 knots with gusts up to 25 knots
  and waves up to 3 to 5 feet expected.

* WHERE...St Joseph to South Haven MI and Pentwater to Manistee 
  MI.

* WHEN...From 2 AM to 8 PM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
8 follow-up statements
160 
WHUS73 KGRR 140916
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
516 AM EDT Wed Jul 14 2021

LMZ845>848-141730-
/O.EXP.KGRR.MF.Y.0006.000000T0000Z-210714T0900Z/
/O.CON.KGRR.SC.Y.0058.210715T0600Z-210716T0000Z/
South Haven to Holland MI-Holland to Grand Haven MI-
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
516 AM EDT Wed Jul 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 PM EDT
THURSDAY...
...DENSE FOG ADVISORY HAS EXPIRED...

* WHAT...Southwest winds 10 to 15 knots with gusts up to 25 
  knots and waves 3 to 5 feet expected.

* WHERE...South Haven to Pentwater.

* WHEN...From 2 AM to 8 PM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ844-849-141730-
/O.CON.KGRR.SC.Y.0058.210715T0600Z-210716T0000Z/
St Joseph to South Haven MI-Pentwater to Manistee MI-
516 AM EDT Wed Jul 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 PM EDT
THURSDAY...

* WHAT...Southwest winds 10 to 15 knots with gusts up to 25 knots
  and waves 3 to 5 feet possible.

* WHERE...Pentwater to Manistee MI and St Joseph to South Haven 
  MI.

* WHEN...From 2 AM to 8 PM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
379 
WHUS73 KGRR 141545
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1145 AM EDT Wed Jul 14 2021

LMZ844>849-142345-
/O.CON.KGRR.SC.Y.0058.210715T0600Z-210716T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1145 AM EDT Wed Jul 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 PM EDT
THURSDAY...

* WHAT...Southwest winds 15 to 25 knots and waves 3 to 5 feet 
  possible.

* WHERE...Pentwater to Manistee MI and St Joseph to South Haven 
  MI.

* WHEN...From 2 AM to 8 PM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

wdm
496 
WHUS73 KGRR 141932
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
332 PM EDT Wed Jul 14 2021

LMZ844>849-150345-
/O.CON.KGRR.SC.Y.0058.210715T0600Z-210716T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
332 PM EDT Wed Jul 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 PM EDT
THURSDAY...

* WHAT...Southwest winds 15 to 25 knots and waves 3 to 5 feet 
  possible.

* WHERE...Pentwater to Manistee MI and St Joseph to South Haven 
  MI.

* WHEN...From 2 AM to 8 PM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

wdm
570 
WHUS73 KGRR 150225
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1025 PM EDT Wed Jul 14 2021

LMZ844>849-151030-
/O.CON.KGRR.SC.Y.0058.210715T0600Z-210716T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1025 PM EDT Wed Jul 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 PM EDT
THURSDAY...

* WHAT...Southwest winds 15 to 25 knots and waves 3 to 5 feet 
  possible.

* WHERE...Pentwater to Manistee MI and St Joseph to South Haven 
  MI.

* WHEN...From 2 AM to 8 PM EDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JC
954 
WHUS73 KGRR 150751
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
351 AM EDT Thu Jul 15 2021

LMZ844>849-151600-
/O.CON.KGRR.SC.Y.0058.000000T0000Z-210716T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
351 AM EDT Thu Jul 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...West winds 15 to 25 knots with gusts up to 30 knots and 
  waves 3 to 5 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
815 
WHUS73 KGRR 151534
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1134 AM EDT Thu Jul 15 2021

LMZ844>849-152345-
/O.CON.KGRR.SC.Y.0058.000000T0000Z-210716T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1134 AM EDT Thu Jul 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...West winds 15 to 25 knots with gusts up to 30 knots and 
  waves 3 to 5 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

wdm
587 
WHUS73 KGRR 151945
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
345 PM EDT Thu Jul 15 2021

LMZ844>849-160000-
/O.CON.KGRR.SC.Y.0058.000000T0000Z-210716T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
345 PM EDT Thu Jul 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...West winds 15 to 25 knots and waves 3 to 5 feet early
  will become northwest and diminish 10 to 20 knots with waves of
  2 to 4 feet, by mid evening.

* WHERE...St Joseph to Manistee.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Expect conditions to improve significantly
  by sunset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

wdm
299 
WHUS73 KGRR 152211
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
611 PM EDT Thu Jul 15 2021

LMZ844>849-152315-
/O.CAN.KGRR.SC.Y.0058.000000T0000Z-210716T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
611 PM EDT Thu Jul 15 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

The wind has remained under small craft advisory criteria and is
no longer expected to reach the criteria. Thus the advisory has
been cancelled.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Jul 14, 1:48 AM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 14, 1:48 AM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
148 AM EDT Wed Jul 14 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 240 PM EDT Tue Jul 13 2021

- Severe and heavy rain potential later Wed night into Thu Night

- Axis of storms pushing east of CWA late this afternoon

&&

.DISCUSSION...(This evening through next Tuesday)
Issued at 240 PM EDT Tue Jul 13 2021

- Severe and heavy rain potential later Wed night into Thu Night

Guidance continues to show a stronger low level jet forming over
Western KS tonight...which then tracks through Lower MI Wednesday
night...strengthening as it does.   Mid to upper level winds
increase as well...leading to favorable 0 to 6 km Bulk shear for
organized storms. It appears likely that an line of storms will be
rolling in from the west Wednesday night...decreasing in intensity
as it does.  How quickly that happens is unclear...but based on
models showing intense storms in eastern WI Wed Evening...enough
momentum appears  likely to exist for some of the severe weather to
move into Western MI after dark.

Debris clouds and perhaps showers will likely be around to start the
day Thursday.  At the same time the frontal zone will be upon the
CWA.  How quickly these clouds decrease and how far south the front
sets up in the CWA will likely play a role in the extent of the
impacts from the new convection that forms Thursday. Still...the
overall pattern supports additional severe weather given the progged
elevated deep layer bulk shear values and strong instability.
From 00z to 06z Fri...another low level jet will try to set up in
Northern IN and possibly Southern MI...which may support another
round of convection in the evening.

- Axis of storms pushing east of CWA late this afternoon

Water vapor imagery shows the wave triggering the current showers
and storms tracking steadily northeast.  Based on radar trends...by
4 or 5 pm the main area of convection should push of the Lansing and
Jackson region. Based off the SPC Meso page...ML CAPE values were
over 1000 j/kg but there was very little Effective Bulk Shear.  PWAT
values were up to around 1.75 inches with moist soundings.  The mid
level flow was nearly parallel to the line of showers and storms.
Based on all this...pulse stronger cells will likely continue.  A 1
to 2 hour period of training could occur...which may lead to
localized urban and poor drainage issues.

The lake breeze has triggered a few showers and storms as of mid
afternoon. ML CAPE values were 500 to 1000 j/kg along that feature.
Deep layer shear was weak there as well. Isolated additional
storm development could occur as the lake breeze moves slowly
inland.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 148 AM EDT Wed Jul 14 2021

Our attention for the 06z forecasts is on both fog potential
early this morning, and then potential of rain/lower conditions
later in the period.

Conditions are starting out somewhat variable across the area at
the beginning of the forecast period. There is some fog coming off
of Lake Michigan at KMKG, some light radiational at KLAN and KGRR,
and then some mid clouds at KAZO and KBTL. The fog off of Lake
Michigan is moving onshore and dissipating a bit. This has been
the case at KMKG. The majority of the fog has moved onshore, but a
little is still lurking offshore. We will keep that potential in
there.

Elsewhere, the humid air mass and rain that fell yesterday is
trying to form some fog. A bit of a breeze from the SW is
remaining up, and will continue aloft through the night. This
should keep things somewhat mixed, and limit the dense fog
potential. We have hit the fog a little harder further east where
it is usually worse at KJXN, and also at KLAN where some of the
low level moisture is holding in.

Much of the day on Wed should be quiet with sct-bkn cumulus
developing toward afternoon. This should all be VFR. Toward 00z,
there is a chance that a left over line of showers with a few
embedded storms may approach the western terminals. We have
addressed this potential with VCSH for now. This will be fine
tuned in future forecast today as the picture starts to become
more clear.

&&

.MARINE...
Issued at 542 PM EDT Tue Jul 13 2021

Lingering higher dew points over water temperatures that are
roughly the same has resulted in areas of dense fog. The fog is
most prevalent from Little Sable Point southward to South Haven.
We have issued a Marine Dense Fog Advisory for this area until
03Z. We will be monitoring as best we can the other zones to the
north of Pentwater and to the south of South Haven to see if we
need to issue eventually for those areas as well. The RAP13 model
shows drier air advecting in tonight, so it should not last all
night long. We will re-evaluate the headline later this evening.

South to southwest winds will increase considerably Wed into Wed
night as a low level jet moves in. This will build the waves...
especially north of Holland. We will likely need Small Craft
Advisories and Beach Hazard Statements.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Dense Fog Advisory until 5 AM EDT early this morning for
     LMZ845>848.

&&

SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...NJJ
MARINE...Duke
Hazardous weather outlook, Jul 13, 11:00 AM EDT, 16 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1100 AM EDT Tue Jul 13 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-140815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1100 AM EDT Tue Jul 13 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This afternoon and Tonight

A marginal risk for severe thunderstorms exists this afternoon
mainly east of a Lansing to Battle Creek line.  Damaging winds are
the primary threat.  Further west a few strong storms are possible
with gusty winds and occasional cloud to ground lightning strikes
the main concern.   Locally excessive rain is possible throughout
Southwest Lower MI this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will become possible again later Wednesday night and
Thursday. Some of these storms could become locally strong to
severe on Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible on Thursday afternoon.

LMZ844>849-140815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1100 AM EDT Tue Jul 13 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This afternoon and Tonight

Thunderstorms will be possible through this afternoon across the
area. Severe weather is not expected. Lightning will be the main
threat, with small hail and wind gusts of 40 mph possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will become possible again later Wednesday night and
Thursday. Some of these storms could become locally strong to
severe.

Winds and waves will become hazardous to Small Craft late Wednesday
night and on Thursday.  Hazardous swim conditions are also possible
for the same period.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:17 AM EDTBeach Hazards StatementGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren39 hr
Jul 14, 6:04 PM EDTSpecial Marine WarningGRR56 min

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.